Alert archive / North Carolina / Severe Thunderstorm Warnings in 2018

Severe Thunderstorm Warning 164, NWS Blacksburg, VA

August 8, 2018Rockingham County, Stokes County, North Carolina

NWS Blacksburg, VA issued this severe thunderstorm warning at Aug 8, 2018, 5:33 PM EDT for Rockingham County, Stokes County, North Carolina. It was in force for 42 min. 3 reports came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Aug 8, 2018, 5:33 PM EDT (21:33 UTC)
Expired
Aug 8, 2018, 6:15 PM EDT
In force
42 min
Issued by
NWS Blacksburg, VA
Area
Storm-based polygon
Hail
0.75 in
Wind
60.0 mph

Counties Rockingham County, NC, Stokes County, NC

The radar

The Roanoke radar (KFCX), 80 km from the middle of the area, began a volume at 21:35 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Aug 8, 5:50 PM EDTTSTM WND DMG2 Nnw Madison, NCONE TREE BLOWN DOWN THAT ALSO TOOK DOWN A POWER LINE NEAR THE INTERSECTION OF AYERSVILLE ROAD AND TURNER ROAD
Aug 8, 5:53 PM EDTTSTM WND DMG5 Wsw Madison, NCONE TREE BLOWN DOWN AT THE INTERSECTION OF HIGHWAY 772 AND BETHESDA CHURCH ROAD
Aug 8, 5:53 PM EDTTSTM WND DMG5 Wsw Madison, NCONE TREE BLOWN DOWN AT THE INTERSECTION OF ROUTE 772 AND PRESTON ROAD

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched 3 storm reports to this severe thunderstorm warning; the first came 17 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Greensboro/Hi Pt, NC (KGSO), launched 12:00Z, 9.6 hours before the alert went out and 31 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Greensboro/Hi Pt, NC at 12:00Z on 2018-08-08Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 739 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Greensboro/Hi Pt, NC at 12:00Z on 2018-08-08The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -43 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
739 J/kg
Mixed-layer CIN
-85 J/kg
Mixed-layer LCL
1174 m above ground
0-6 km bulk shear
7 kt
0-1 km storm-relative helicity
-43 m²/s²
0-3 km storm-relative helicity
-28 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

984 
WUUS51 KRNK 082133
SVRRNK
NCC157-169-082215-
/O.NEW.KRNK.SV.W.0164.180808T2133Z-180808T2215Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service BLACKSBURG VA
533 PM EDT WED AUG 8 2018

The National Weather Service in BLACKSBURG has issued a

* Severe Thunderstorm Warning for...
  East central Stokes County in north central North Carolina...
  Southwestern Rockingham County in north central North Carolina...

* Until 615 PM EDT

* At 533 PM EDT, a severe thunderstorm was located over Dillard,
  moving southeast at 20 mph.

  HAZARD...60 mph wind gusts. 

  SOURCE...Radar indicated. 

  IMPACT...Expect damage to roofs, siding, and trees. 

* Locations impacted include...
  Mayodan...
  Madison...
  Pine Hall...
  Intelligence...
  and Ayersville.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Prepare immediately for damaging winds. For your safety, move to an
interior room on the lowest floor of a sturdy building. Stay away
from windows.

When it is safe to do so, please send your reports of hail of any
size, as well as reports of any wind damage, including downed trees
or large limbs, to the National Weather Service by calling toll free
at 1...8 6 6...2 1 5...4 3 2 4. Reports and pictures can also be
shared on the National Weather Service Blacksburg Facebook page and
on Twitter.

&&

LAT...LON 3626 8003 3643 8020 3654 8003 3624 7963
TIME...MOT...LOC 2133Z 303DEG 19KT 3641 8010 

HAIL...<.75IN
WIND...60MPH
 
$$

16
2 follow-up statements
373 
WWUS51 KRNK 082151
SVSRNK

Severe Weather Statement
National Weather Service BLACKSBURG VA
551 PM EDT WED AUG 8 2018

NCC157-169-082215-
/O.CON.KRNK.SV.W.0164.000000T0000Z-180808T2215Z/
Stokes NC-Rockingham NC-
551 PM EDT WED AUG 8 2018

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 615 PM EDT
FOR
EAST CENTRAL STOKES AND SOUTHWESTERN ROCKINGHAM COUNTIES...

At 550 PM EDT, a severe thunderstorm was located over Madison, moving
southeast at 20 mph.

HAZARD...60 mph wind gusts. 

SOURCE...Radar indicated. 

IMPACT...Expect damage to roofs, siding, and trees. 

Locations impacted include...
Mayodan...
Madison...
Pine Hall...
Intelligence...
and Dillard.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Prepare immediately for DAMAGING WINDS. For your safety, move to an
interior room on the lowest floor of a sturdy building. Stay away
from windows.

When it is safe to do so, please send your reports of hail of any
size, as well as reports of any wind damage, including downed trees
or large limbs, to the National Weather Service by calling toll free
at 1...8 6 6...2 1 5...4 3 2 4. Reports and pictures can also be
shared on the National Weather Service Blacksburg Facebook page and
on Twitter.

&&

LAT...LON 3642 8019 3650 7997 3624 7963 3626 8003
TIME...MOT...LOC 2150Z 301DEG 16KT 3639 7998 

HAIL...<.75IN
WIND...60MPH
 
$$

16
311 
WWUS51 KRNK 082209
SVSRNK

Severe Weather Statement
National Weather Service BLACKSBURG VA
609 PM EDT WED AUG 8 2018

NCC157-169-082218-
/O.EXP.KRNK.SV.W.0164.000000T0000Z-180808T2215Z/
Stokes NC-Rockingham NC-
609 PM EDT WED AUG 8 2018

...THE SEVERE THUNDERSTORM WARNING FOR 
EAST CENTRAL STOKES AND SOUTHWESTERN ROCKINGHAM COUNTIES WILL EXPIRE
AT 615 PM EDT...
                
The storm which prompted the warning has weakened below severe
limits, and no longer poses an immediate threat to life or property.
Therefore, the warning will be allowed to expire.

When it is safe to do so, please send your reports of hail of any
size, as well as reports of any wind damage, including downed trees
or large limbs, to the National Weather Service by calling toll free
at 1...8 6 6...2 1 5...4 3 2 4. Reports and pictures can also be
shared on the National Weather Service Blacksburg Facebook page and
on Twitter.

LAT...LON 3642 8019 3650 7997 3624 7963 3626 8003
TIME...MOT...LOC 2208Z 316DEG 15KT 3634 7993 

$$

16

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Blacksburg, VA wrote its last area forecast discussion before this severe thunderstorm warning went out at Aug 8, 3:09 PM EDT, 2 hours 24 minutes earlier.

Area forecast discussion, Aug 8, 3:09 PM EDT, 2 hours 24 minutes before
Area Forecast Discussion
National Weather Service Blacksburg VA
309 PM EDT Wed Aug 8 2018

.SYNOPSIS...
An upper-level trough will progress east across the region into
tonight, with scattered thunderstorms progressing eastward with it.
Less showers and thunderstorms expected on Thursday, but the threat
for rain and thunderstorms will increase again Friday into the
weekend. Temperatures should tend near to above average Thursday,
then become near to below average for Friday into the weekend.

&&

.NEAR TERM /THROUGH THURSDAY/...
As of 308 PM EDT Wednesday...Numerous storms, a few
strong/severe capable of gusty/damaging winds and heavy
rainfall, will continue to progress eastward. Radar as of 230 PM
reveal isolated/widely scattered storms along the Blue Ridge
into the foothills, with lines of storms in two main areas: (1)
southeast WV into far southwest VA and (2) across the
Cumblerland Plateau into northern AL. Storms are increasing in
coverage thanks to a convectively-induced vort max now working
its way across the TN valley. While shear profiles are
unimpressive and suggest brief/pulse severe, air mass is already
moderate to strongly unstable with surface-based CAPEs
2500-3000 J/kg and downdraft CAPEs around 700-900 J/kg.
Thunderstorm threat will continue through about 9-10 PM this
evening as ongoing line(s) of storms move east into eastern
Virginia. For late evening/overnight, west downslope flow in the
wake of the storms should help to clear out skies in the
Piedmont toward late evening and with the likelihood that the
ground would be wet, have included patchy mist/fog in the
Piedmont for the overnight hrs. In the western mountains, high
RH in a shallow layer just off the ground progged by NAM/GFS
bufkit soundings suggest a period of mountain low clouds,
perhaps interspersed with light showers. Lows tonight range in
the mid 60s to around 70.

Broad cyclonic flow aloft will exist across the forecast area for
Thursday. While any fog should dissipate by early-mid morning,
leftover low clouds/stratus in the western mountains likely a little
slower to lift, closer to late morning. While temperature profiles
aloft are a little cooler tomorrow, still enough residual moisture
and at least weak/moderate instability to support slight chances for
showers or thunderstorms, but convective coverage should be much
less than today and likely more isolated and garden-variety overall.
Look for mostly sunny to partly cloudy skies by afternoon with highs
in the 80s.

&&

.SHORT TERM /THURSDAY NIGHT THROUGH SATURDAY NIGHT/...
As of 308 PM EDT Wednesday...

A short wave tracks through the Tennessee Valley and Mid-Atlantic
states Saturday in the amplifying southwest 500MB flow. Weak cold
front will be over Virginia and the Carolinas Thursday and Friday
with a bulk of the deeper moisture south of the Virginia/North
Carolina border. High precipitable water values return by Friday
night with the GFS Precipitation Potential Placement forecast
indicating heavy rain possible in the foothills and piedmont of
Virginia and North Carolina for late Friday night through Saturday.

Even with the front in the area not expecting much of change in
airmass. Bias corrected MAV/MET guidance and National Blend will be
reasonable for temperatures Thursday night through Saturday night.

Confidence was average for timing of precipitation and above
average for all other elements.

&&

.LONG TERM /SUNDAY THROUGH WEDNESDAY/...
As of 308 PM EDT Wednesday...

Starting this time frame with the closed upper low over the Ohio
Valley and Great Lakes. The low deepens and gradually moves
northeast, eventually becoming an open wave, through Tuesday. Models
are showing good consensus with this pattern. This would result in a
prolonged period of rainfall across the Mid-Atlantic states.
Temperatures will remain summer-like through the period. Following
the upper low, either Tuesday or Wednesday will be a brief push of
drier air into the region.

Confidence was above average for all elements through Monday.
Confidence was below average for Tuesday and Wednesday.

&&

.AVIATION /19Z WEDNESDAY THROUGH MONDAY/...
As of 102 PM EDT Wednesday...

Generally VFR outside of thunderstorms this aftn-early evening,
and with MVFR-IFR mist/mountain stratus overnight.

Building VFR cumulus with isolated storms presently along the
Blue Ridge/western mountains, but an increase in thunderstorm
coverage toward scattered/numerous is expected as upper-level
disturbance over eastern TN interacts with increasingly unstable
air mass. Window for thunderstorms - a few strong with
temporary IFR visbys and gusty downdrafts producing localized
turbulence, is between 21-02z, earlier in the west and later
side of that window in the Piedmont. Have tried to indicate VCTS
with temporary TSRA to indicate window when temporal threat may
be greatest...but while confidence is moderate to high on storm
development, timing is low/moderate. Likelihood that ground
will be damp from thunderstorms should increase the prospect of
fog in the Piedmont overnight as west winds behind the
expected convective line clear things out, and have indicated
MVFR/IFR BR for Lynchburg, Danville and Blacksburg. Mountain
stratus/MVFR should prevail at Bluefield and potentially at
Lewisburg, which opens question on fog prospects at Lewisburg if
they can't fully clear. Have indicated a tempo MVFR mist at
Lewisburg as a low-confidence hedge, but this may need
refinement. Outside of thunderstorms, winds west-southwest/west
4-7 kts tending light west/northwest overnight.

Any fog burns off by 12z revealing VFR cumulus clouds Thursday.
Stratus at Bluefield may linger until late morning. May see a
few showers or thunderstorms start to develop very late in the
TAF but expected coverage thru 18z didn't warrant mention of
VCSH/VCTS at this point.

Overall confidence in the TAF is moderate.

Extended...

Boundary should spill south by Thursday with the focus for
convection heading into the Carolinas Thursday afternoon into
Friday as the front stalls across the southern Appalachians.

There is a lot of uncertainty in the forecast for the weekend.
Models are hinting at a cutoff low forming over the region
which suggests a wet pattern for the Mid-Atlantic and greater
potential for sub-VFR. Just not sure how much of an impact this
will have attm to Cigs/Vsbys this weekend.

&&

.RNK WATCHES/WARNINGS/ADVISORIES...
VA...None.
NC...None.
WV...None.

&&

SYNOPSIS...AL
NEAR TERM...AL
SHORT TERM...AMS
LONG TERM...AMS
AVIATION...AL/JH
Hazardous weather outlook, Aug 8, 3:21 PM EDT, 2 hours 12 minutes before
Hazardous Weather Outlook
National Weather Service Blacksburg VA
321 PM EDT Wed Aug 8 2018

NCZ001>006-018>020-VAZ007-009>020-022>024-032>035-043>047-058-059-
WVZ042>044-507-508-091930-
Ashe-Alleghany NC-Surry-Stokes-Rockingham-Caswell-Watauga-Wilkes-
Yadkin-Tazewell-Smyth-Bland-Giles-Wythe-Pulaski-Montgomery-Grayson-
Carroll-Floyd-Craig-Alleghany VA-Bath-Roanoke-Botetourt-Rockbridge-
Patrick-Franklin-Bedford-Amherst-Henry-Pittsylvania-Campbell-
Appomattox-Buckingham-Halifax-Charlotte-Mercer-Summers-Monroe-
Eastern Greenbrier-Western Greenbrier-
321 PM EDT Wed Aug 8 2018

This Hazardous Weather Outlook is for north central North Carolina,
northwest North Carolina, central Virginia, south central Virginia,
southwest Virginia, west central Virginia and southeast West
Virginia.

.DAY ONE...This afternoon and tonight.

Scattered strong to severe thunderstorms containing primarily
damaging winds and heavy rain will be possible through 10 PM this
evening.

.DAYS TWO THROUGH SEVEN...Thursday through Tuesday.

A renewed potential for heavy rainfall and possible localized
flooding exists for Sunday and Monday.

Otherwise, the probability for widespready hazardous weather is low.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

In the hours before

Local storm report, Aug 8, 4:59 PM EDT, 34 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BLACKSBURG VA
459 PM EDT WED AUG 8 2018

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0312 PM     TSTM WND DMG     4 WSW PILOT             37.03N 80.43W
08/08/2018                   MONTGOMERY         VA   911 CALL CENTER

            ONE TREE BLOWN DOWN ON THE 5800 BLOCK OF RINER ROAD THAT
            IS BLOCKING BOTH LANES

&&

PW
Special weather statement, Aug 8, 5:03 PM EDT, 30 minutes before
Special Weather Statement
National Weather Service BLACKSBURG VA
503 PM EDT WED AUG 8 2018

VAZ045-058-082130-
Halifax-Campbell-
503 PM EDT WED AUG 8 2018

...A STRONG THUNDERSTORM WILL AFFECT
SOUTHEASTERN CAMPBELL AND NORTHWESTERN HALIFAX COUNTIES...

Until 530 PM EDT.

At 502 PM EDT, a strong thunderstorm was located near Long Island,
moving east at 25 mph.

Winds in excess of 40 mph, in addition to locally heavy rainfall,
are possible with this storm.

Locations impacted include...
Brookneal...
Hodges...
Cody...
Hat Creek...
and Gladys.

Heavy rainfall may cause localized flooding. Do not drive your
vehicle through flooded roadways.

LAT...LON 3702 7890 3701 7890 3701 7889 3699 7890
      3696 7912 3706 7909 3707 7911 3709 7913
      3708 7914 3707 7918 3718 7919 3716 7884
TIME...MOT...LOC 2102Z 279DEG 22KT 3705 7906

16
Local storm report, Aug 8, 5:09 PM EDT, 24 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BLACKSBURG VA
509 PM EDT WED AUG 8 2018

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0348 PM     TSTM WND DMG     MILTON                  36.53N 79.22W
08/08/2018                   CASWELL            NC   PUBLIC

            LARGE TREE LIMB DOWN

&&

AMS
Local storm report, Aug 8, 5:15 PM EDT, 18 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BLACKSBURG VA
515 PM EDT WED AUG 8 2018

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0159 PM     TSTM WND DMG     1 ENE SHAWSVILLE        37.17N 80.24W
08/08/2018                   MONTGOMERY         VA   911 CALL CENTER

            ONE TREE BLOWN DOWN ALONG THE 7600 BLOCK OF ROANOKE ROAD

&&

PW
Local storm report, Aug 8, 5:24 PM EDT, 9 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BLACKSBURG VA
524 PM EDT WED AUG 8 2018

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0330 PM     TSTM WND DMG     6 E PILOT               37.05N 80.26W
08/08/2018                   FLOYD              VA   911 CALL CENTER

            ONE TREE BLOWN DOWN NEAR THE INTERSECTION OF HUFFVILLE
            ROAD AND LICK RIDGE ROAD

&&

PW
Special weather statement, Aug 8, 5:28 PM EDT, 5 minutes before
Special Weather Statement
National Weather Service BLACKSBURG VA
528 PM EDT WED AUG 8 2018

VAZ059-082200-
Charlotte-
528 PM EDT WED AUG 8 2018

...A STRONG THUNDERSTORM WILL AFFECT
CHARLOTTE COUNTY...

Until 600 PM EDT.

At 527 PM EDT, a strong thunderstorm was located over Drakes Branch,
moving east at 20 mph.

Winds in excess of 40 mph, in addition to locally heavy rainfall,
are possible with this storm.

Locations impacted include...
Keysville...
Charlotte Court House...
Phenix...
Drakes Branch...
and Abilene.

Heavy rainfall may cause localized flooding. Do not drive your
vehicle through flooded roadways.

LAT...LON 3689 7849 3687 7851 3695 7874 3701 7875
      3701 7876 3700 7876 3699 7875 3698 7877
      3696 7878 3698 7882 3700 7888 3717 7881
      3717 7863 3714 7859 3715 7855 3713 7851
      3709 7848 3708 7844
TIME...MOT...LOC 2127Z 274DEG 19KT 3702 7860

16

The office that day

Everything else NWS Blacksburg, VA issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Aug 7, 8:04 PM EDTSpecial Weather StatementRNKWatauga41 min
Aug 7, 8:11 PM EDTSpecial Weather StatementRNKYadkin49 min
Aug 7, 8:33 PM EDTSevere Thunderstorm WarningRNKSurry, Yadkin57 min
Aug 7, 8:45 PM EDTSpecial Weather StatementRNKStokes45 min
Aug 7, 9:01 PM EDTSpecial Weather StatementRNKStokes44 min
Aug 7, 9:34 PM EDTAreal Flood AdvisoryRNKRockingham38 min
Aug 7, 9:50 PM EDTSpecial Weather StatementRNKRockingham25 min
Aug 7, 10:09 PM EDTFlash Flood WarningRNKRockingham3 hr
Aug 8, 12:38 PM EDTSpecial Weather StatementRNKStokes52 min
Aug 8, 1:19 PM EDTSevere Thunderstorm WarningRNKStokes56 min
Aug 8, 1:33 PM EDTSpecial Weather StatementRNKStokes, Surry57 min
Aug 8, 2:06 PM EDTSevere Thunderstorm WarningRNKStokes, Surry43 min
Aug 8, 2:11 PM EDTSpecial Weather StatementRNKRockingham64 min
Aug 8, 2:17 PM EDTSevere Thunderstorm WarningRNKCaswell, Rockingham58 min
Aug 8, 2:43 PM EDTSevere Thunderstorm WarningRNKCaswell, Rockingham62 min
Aug 8, 3:10 PM EDTSpecial Weather StatementRNKAlleghany, Ashe65 min
Aug 8, 3:12 PM EDTSevere Thunderstorm WarningRNKCaswell, Rockingham63 min
Aug 8, 3:45 PM EDTSpecial Weather StatementRNKWilkes60 min
Aug 8, 4:20 PM EDTSpecial Weather StatementRNKSurry, Wilkes40 min
Aug 8, 4:58 PM EDTSpecial Weather StatementRNKStokes, Surry, Wilkes, Yadkin47 min
Aug 8, 5:19 PM EDTSevere Thunderstorm WarningRNKStokes, Surry, Yadkin56 min
Aug 8, 5:52 PM EDTFlash Flood WarningRNKStokes, Surry113 min
Aug 8, 6:14 PM EDTSpecial Weather StatementRNKRockingham46 min
Aug 8, 6:16 PM EDTSpecial Weather StatementRNKCaswell59 min

Nearby

Severe Thunderstorm Warnings in North Carolina, 2018Every severe thunderstorm warning in 2018

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.